California, 2011

High Wind in California, March 7, 2011

March 7, 2011 · NWS SGX · 1 event in 1 county or zone

A strong westerly jet and associated shortwave trough moved quickly over the region accompanied by strong winds in the mountains and deserts, along with light rain over the coastal areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A strong westerly jet and associated shortwave trough moved quickly over the region accompanied by strong winds in the mountains and deserts, along with light rain over the coastal areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 7, 2:40 AM PST, 4 hours 20 minutes earlier.

Area forecast discussion, Mar 7, 2:40 AM PST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
240 AM PST MON MAR 7 2011

SYNOPSIS...THE PASSAGE OF A TROUGH OF LOW PRESSURE WILL BRING WINDY
AND COOL WEATHER ALONG WITH LIGHT PRECIPITATION TODAY. THE STRONG
WINDS WILL DECREASE LATER TONIGHT. HIGH PRESSURE ALOFT WILL BRING
WARMING TUESDAY AND WEDNESDAY...FOLLOWED BY DRY WEATHER AND
SEASONABLE TEMPERATURES THROUGH THE END OF THE WEEK. COOLING ON THE
COAST CAN BE EXPECTED THURSDAY AND FRIDAY DUE TO STRONGER ONSHORE
FLOW.

&&

DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

.SHORT TERM (TODAY THROUGH TUESDAY)...WIDESPREAD LIGHT RAIN AND
DRIZZLE CONTINUES OVER WESTERN AREAS UP TO THE MOUNTAIN RANGES
INLAND. MOISTURE IS LIMITED TO NEAR OR BELOW 6000 FEET AND SNOW
LEVELS ARE AT THIS LEVEL BUT WILL COME DOWN TO NEAR 5000 FEET EARLY
THIS MORNING. WELL DEFINED SHORT WAVE TROUGH ON WATER VAPOR IS OVER
POINT CONCEPTION AND WILL SWING THROUGH EARLY THIS MORNING. WINDS
AHEAD OF IT ALREADY GUSTING TO 50 TO 60 MPH FOR THE FAVORED WINDY
AREAS DURING WESTERLY FLOW SUCH AS WHITE WATER. WIND WILL INCREASE
TODAY AS STRONG SUBSIDENCE AND A PERIOD OF COLD AIR ADVECTION BLAST
THROUGH SOCAL. LIGHT PRECIPITATION WILL TAPER OFF IN THE WAKE OF
THIS WAVE AS WELL...FROM WEST TO EAST. THUS COASTAL AREAS WILL HAVE
AN END TO LIGHT RAIN AND DRIZZLE NEAR 15Z...BUT IT WILL CONTINUE FOR
INTERIOR UPSLOPE AREAS INTO THE EARLY AFTERNOON. LOW LEVEL MOISTURE
WILL DECREASE AS WELL ACROSS THE OPEN WATERS AND IMMEDIATE
COAST...AS WELL AS LOWERING DEWPOINTS LEE OF THE MOUNTAIN PEAKS FOR
THE DESERTS. THE PEAK WIND WILL BE THIS AFTERNOON AND EARLY EVENING
FOR THE HIGH DESERTS...PASSES AND THE OUTER WATERS. STRONGEST WINDS
OF 70 TO 75 MPH FOR WINDIEST SPOTS. SHALLOW LEVEL MOISTURE WILL
LINGER INTO THIS EVENING FOR INTERIOR SECTIONS ALONG AND EAST OF
I-15 BUT THIS WILL DISSIPATE AS WELL LATER TONIGHT. COOL OVERNIGHT
TEMPERATURES AS MANY AREAS DECOUPLE AND CLEAR OUT IN DRY AIR MASS.

WILL CONTINUE HEADLINES FOR HIGH WIND WARNING FOR 55 KNOT WIND MAX
ENHANCEMENT OVER THE MOUNTAINS. THERE IS MOMENTUM TRANSFER POTENTIAL
OF 35 KNOTS FOR PALM SPRINGS AS WELL WITH MIXING UNDER THE STABLE
LAYER ALOFT. COASTAL AREAS WILL HAVE A PERIOD OF WINDY CONDITIONS AS
WELL BUT LIKELY SHY OF ADVISORY FOR MOST AREAS. WIND WILL HAVE A BIG
IMPACT ON TRAVEL FOR PASSES TODAY AND INTO THIS EVENING.

.LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...SHORT WAVE RIDGE
ON WEDNESDAY WILL PROVIDE CLEAR SKIES AND SIGNIFICANT WARMING.
850 MB TEMPERATURES RISE TO ABOUT 14C INLAND AND ONSHORE FLOW
IS WEAK. THIS WILL BE THE WARMEST DAY ON THE IMMEDIATE COAST WITH
70S DUE TO OFFSHORE FLOW INLAND...AND NEAR 80 INLAND VALLEYS.
WEAK HEIGHT FALLS ON THURSDAY WILL INCREASE ONSHORE FLOW WITH A
SHALLOW MARINE LAYER. THIS SHORT WAVE TROUGH PASSES WELL TO THE
NORTH AND RELAXES THE ONSHORE FLOW EARLY FRIDAY. SOME STRATUS SHOULD
RETURN THURSDAY NIGHT AND EARLY FRIDAY AS WELL AS ABUNDANT HIGH
CLOUDINESS AHEAD OF A SHORT WAVE TROUGH. COOLER TEMPS WILL OCCUR ON
THE IMMEDIATE COAST THURSDAY BUT EVEN SLIGHTLY WARMER FOR INLAND AND
THE MOUNTAINS AND DESERTS AS AIR MASS IS 1 OR 2C WARMER. THIS WARM
AIR MASS PERSISTS INTO FRIDAY AND SLIGHT COOLING FOR SATURDAY.

OVER THE WEEKEND THE MARINE LAYER BUILDS SATURDAY NIGHT INTO SUNDAY
WITH ADDITIONAL BANDS OF HIGH CLOUDS AHEAD OF ANOTHER WAVE IN THE
WESTERLIES THAT MAY TRACK SOMEWHAT FURTHER SOUTH. THIS COULD BRING A
MORE SIGNIFICANT MARINE PUSH SATURDAY NIGHT. BOTH ECMWF AND GFS
BRING A STRONGER UPPER TROUGH INTO THE EASTERN PACIFIC AND WEST
COAST...HOWEVER THEIR TIMING IS CONSIDERABLY DIFFERENT AND LARGE GFS
ENSEMBLE SPREAD OVER THE EASTERN PACIFIC FOR THE UPSTREAM UPPER LOW.
HAVE LEANED TO PERSISTENCE FOR THE WEEKEND INTO MONDAY AND NO
MENTION OF PRECIPITATION. IN FACT THE GEM AND ECWMF PROGS HAVE SHORT
WAVE RIDGING SUNDAY NIGHT AND MONDAY AS THEY CARVE THE SHORT WAVE
TROUGH TOWARDS BAJA. A PERIOD OF OFFSHORE FLOW WHICH WOULD LEAD TO
WARMING ALL AREAS ON MONDAY AND TUESDAY AHEAD OF THE STRONGER
TROUGH.

&&

AVIATION...
070915Z...THROUGH 1400 UTC W OF MTNS... SCT-BKN LYRS FL005-FL010
WITH MERGG OVER LYRS FL015-FL065 COASTAL SLOPES MTNS OBSCD IN
CLDS/PCPN. FROM 1400 UTC-080200 UTC W OF MTNS...SFC WND GUSTS 25 KT
SCT-BKN LYRS FL010-FL020 AND BKN LYRS FL025-050 W COASTAL SLOPES OF
MTNS OBSCD IN CLDS/PCPN. THROUGH 08/0200 UTC OVER E SLOPES OF MTNS
AND DESERTS...MOD-STG UDDFS WITH SFC WIND GUSTS +50KT AND AREAS
BLOWING DUST/SAND WITH VSBY BLO 1SM. AFTER 08/0200 UTC...SCT CLDS
FL015-FL035 W OF MTNS ELSEWHERE SKC.

&&

.MARINE...
GALE WARNING STILL LOOKS GOOD FROM MID MORNING ON...INCREASING
PRESSURE GRADIENT BEHIND FRONTAL PASSAGE SHOULD PRODUCE FREQUENT
GUSTS BETWEEN 35-40KT WITH SUSTAINED WNW WINDS 20-30KT. COMBINED
SEAS BUILDING OVER 10 FT WITH PERIOD OF 10 SECONDS OR LESS WILL ALSO
CREATE HAZARDOUS SEAS FOR MOST SMALL CRAFT. HIGH SURF ADVISORY HAS
BEEN ISSUED FOR SAN DIEGO COUNTY COAST WHERE SIGNIFICANT  PORTION OF
THIS LOCAL SWELL WILL ARRIVE. INCLUDED MENTION IN REMARKS SECTION
FOR ORANGE COUNTY COAST. BOTTOM LINE...VICTORY AT SEAS CONDITIONS BY
THIS AFTERNOON. BEST TO STAY IN OR RETURN TO PORT IF POSSIBLE. WIND
AND SEAS SHOULD SUBSIDE AFTER MIDNIGHT TONIGHT BUT LUMPY AND BUMPY
CONDITIONS STILL LIKELY TUESDAY MORNING WITH RESIDUAL SWELL. AFTER
THAT NO SIGNIFICANT MARINE WEATHER CONCERNS UNTIL FRIDAY WHEN NEXT
MODERATE SIZED WNW SWELL ARRIVES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING UNTIL 10 PM PST THIS EVENING FOR THE APPLE
     AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY
     DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     HIGH SURF ADVISORY FROM 10 AM THIS MORNING TO 2 AM PST TUESDAY
     FOR THE SAN DIEGO COUNTY COASTAL AREAS.

PZ...SMALL CRAFT ADVISORY UNTIL 8 AM PST THIS MORNING FOR THE WATERS
     FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
     60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

     SMALL CRAFT ADVISORY FROM 4 AM TO 10 AM PST TUESDAY FOR THE
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
     30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

     GALE WARNING FROM 8 AM THIS MORNING TO 4 AM PST TUESDAY FOR THE
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
     30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

     SMALL CRAFT ADVISORY UNTIL MIDNIGHT PST TONIGHT FOR THE COASTAL
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
     30 NM.

&&

PUBLIC...TARDY
AVIATION/MARINE...BALFOUR

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Mar 7, 3:45 AM PST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 AM PST MON MAR 7 2011

CAZ042-043-048-050-055-056-057-058-060-061-062-PZZ750-PZZ775-081200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
345 AM PST MON MAR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

VERY WINDY FOR THE MOUNTAINS...PASSES AND DESERTS. WEST TO
NORTHWEST WINDS AT SPEEDS OF 25 TO 35 MPH WILL BE COMMON.
WIND GUSTS AS HIGH AS 55 TO 65 MPH WILL OCCUR AND AROUND 75 MPH
FOR THE WIND PRONE LOCATIONS. THE WINDS WILL CONTINUE EARLY THIS
EVENING BUT DIMINISH OVERNIGHT.

TRAVEL WILL BE DIFFICULT THROUGH MOUNTAIN PASSES AND DESERTS.

ACROSS THE WATERS STRONG WINDS WILL ALSO DEVELOP. THIS WILL
BRING WINDY CONDITIONS TO THE IMMEDIATE COASTAL AREAS.

REFER TO THE LATEST WIND PRODUCTS FROM THE NATIONAL WEATHER
SERVICE IN SAN DIEGO AT WEATHER.GOV/SANDIEGO.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SKYWARN SPOTTER ACTIVATION IS NOT
REQUESTED FOR THIS AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER CONDITIONS.

TARDY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Coachella Valley

When
March 7, 7:00 AM PST to 4:00 PM PST
Where
Coachella Valley forecast zone
Measured
63 kt (72 mph) measured gust
Property damage
$8,000
Reported by
RAWS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

High winds began in the Coachella Valley between 0750 and 0850 PST, during which time a peak gust of 72 MPH was measured by the Whitewater RAWS. High winds ended between 1350 and 1450 PST. A downed power pole closed a portion of Indian Canyon Road and a tractor trailer overturned near the intersection of Interstate 10 and Highway 111, but no injuries reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292181.